If someone you love may be abusing or addicted to benzos, consider these signs and symptoms of benzo addiction before seeking available treatment options.

Article at a Glance:

Benzodiazepines work by relaxing different parts of the body and brain.

Benzodiazepines are addictive, but it may be hard to tell if someone is addicted. They may appear more tired during the daytime, but there are no physically obvious signs.

Benzodiazepine addiction is marked by extremely uncomfortable and dangerous withdrawal symptoms when they stop using the drug, like diarrhea and seizures.

General signs of someone being on drugs can include changes in behavior, such as lying or secrecy, and physical symptoms like flushing, nausea and enlarged or constricted pupils. Some symptoms are drug-specific.

One of the most commonly abused drug classifications is benzodiazepines, or “benzos.”

Signs of Benzo Use

Whether or not someone is abusing benzos or taking them as prescribed, side effects can include sedation, weakness and dizziness.

Other potential side effects of using benzodiazepines can include:

  • Abdominal pain
  • Confusion
  • Diarrhea
  • Dizziness
  • Drowsiness
  • Euphoria
  • Headache
  • Nervousness
  • Skin rash

Signs of excessive sedation may occur when someone takes more benzodiazepines than prescribed or combined with other substances, like alcohol (See: Mixing Benzos and Alcohol ). Pairing benzos with narcotics and tranquilizers can cause side effects to be more severe as well. Combining these drugs can be deadly.

Benzo Abuse Symptoms

Benzo High

Benzos are depressants and cause the slowing of different systems in the body. Some people may describe the feeling of taking benzos as similar to drinking alcohol. This is because both substances affect the neurotransmitter GABA. Someone “high” on benzos may feel euphoria, reduced anxiety, and relaxation.

Benzo Eyes/Pupils

Benzodiazepines have not been associated with changes to vision, even after long-term usage. However, there is not a lot of data on this topic. Most related studies are several decades old and only tested small groups of people. Overall, it is unclear if benzos impact vision long-term.

Symptoms of Withdrawal From Benzos

While many people may simply start looking for the signs and symptoms of being on benzos, it is also important to have an understanding of the withdrawal symptoms that can occur with the use of these drugs.

When someone suddenly stops taking benzos after their body is used to the drug, particularly after using benzos for a long period of time or taking high doses, negative side effects can occur due to the body’s lack of the drug. (See: How to Taper off Benzos)

Some of the symptoms of benzo withdrawal are similar to the problems the drugs are initially prescribed for and can include:

  • Anxiety and panic attacks
  • Diarrhea
  • Dizziness
  • Faintness
  • Headache
  • Racing heart
  • Muscle pain
  • Nausea
  • Ringing in the ears
  • Seizures
  • Shooting pains in the muscles
  • Sweating
  • Tremor
  • Visual disturbances

What To Do if You Recognize the Signs of Benzo Addiction

If you recognize the signs of benzo abuse or abuse of any substance, you may be wondering what to do next. It can be difficult, particularly if the person denies they have a substance abuse problem. However, if you’ve observed them over a period of at least weeks and noticed something in their behavior that indicates they’re on benzos, you should talk to someone else to see if they share your perspective. You may also be able to speak with a health care provider who can provide a screening.

At that point, you can reach out to an addiction treatment center like The Recovery Village or another licensed substance abuse professional and discuss the next possible steps, including treatment and rehab options that may be available.

Erica Weiman
Editor – Erica Weiman
Erica Weiman graduated from Pace University in 2014 with a master's in Publishing and has been writing and editing ever since. Read more
Conor Sheehy
Medically Reviewed By – Dr. Conor Sheehy, PharmD, BCPS, CACP
Dr. Sheehy completed his BS in Molecular Biology at the University of Idaho and went on to complete his Doctor of Pharmacy (PharmD) at the University of Washington in Seattle. Read more
Sources

Brett, Jonathan, et. al. “Management of Benzodiazepine Misuse and Dependence.” Australian Prescriber, October 2015. Accessed October 5, 2021.

Food and Drug Administration. “Valium Package Insert.” March 2016. Accessed October 5, 2021.

Hou, R H, et.al. “Arousal and the Pupil: Why Diazepam-induced Sedation Is Not Accompanied by Miosis.” Psychopharmacology, November 2007. Accessed October 5, 2021.

Stafanous, S, et. al. “The Effect of Long-term Use of Benzodiazepines on the Eye and Retina.” Documenta Ophthalmologica, 1999. Accessed October 5, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.